Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Omaha, NE

May 13, 2003Butler County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 13, 2003, 6:21 PM CDT for Butler County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 6:21 PM CDT (23:21 UTC)
Expired
May 13, 2003, 7:15 PM CDT
In force
54 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr
May 13, 6:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KOAX 132321
SVROAX
NEC023-140015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
619 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF BELLWOOD...OR ABOUT 6 MILES
  SOUTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLWOOD AROUND 630 PM CDT
  RISING CITY...OCTAVIA AROUND 640 PM CDT
  DAVID CITY AROUND 645 PM CDT   
  ULYSSES AROUND 650 PM CDT
  BRUNO AROUND 655 PM CDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO GOLFBALL SIZE. GO TO A
SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND
GLASS DOORS.

LAT...LON 4146 9691 4138 9738 4104 9737 4105 9691

$$

SCHURR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:20 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 13, 2:20 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE MAY 13 2003

MAIN FORECAST CHALLENGES ARE OBVIOUSLY SEVERE WEATHER THREAT THIS
AFTERNOON AND EVENING.

MUCH OF CENTRAL AND EASTER NEBRASKA HAS NOW BEEN PLACED IN SEVERE
THUNDERSTORM WATCH 360 WHICH IS IN EFFECT UNTIL 700 PM CDT. LATEST
SURFACE ANALYSIS INDICATED UPPER 50S DEWPOINTS WERE STREAMING NORTH
AHEAD OF A TROUGH OF LOW PRESSURE...MEANWHILE A WARM FRONT EXTENDED
SOUTH THEN EAST TO SOUTHEAST NEBRASKA. LARGE CLUSTER OF SEVERE
STORMS HAS FIRED JUST TO THE RIGHT OF THE WARM FRONT...THUS STORMS
WILL LIKELY REMAIN ELEVATED THROUGH THE EVENING. STEEP MID LEVEL
LAPSE RATES IN CONJUNCTION WITH CAPES APPROACHING 1000 TO 2000 J/KG
WILL ALLOW LINEAR CONVECTIVE COMPLEX TO MOVE EAST SOUTHEAST. PRESENT
INDICATIONS ARE THAT AN ADDITIONAL SEVERE BOX WILL BE NEEDED
DOWNSTREAM LATER THIS AFTERNOON FOR THE MISSOURI RIVER EASTWARD. THE
SYSTEM SHOULD REMAIN RATHER PROGRESSIVE...WITH SEVERE WEATHER THREAT
DIMINISHING BY MIDNIGHT AS ACTIVITY MOVES EAST OF THE FORECAST AREA.

ON WEDNESDAY...AS UPPER LOW AND SECONDARY AREA OF MOISTURE ROTATES
TO OUR NORTHEAST...ABOUT THE NORTHEAST HALF OF THE FORECAST AREA
WILL HAVE A CHANCE FOR SCATTERED SHOWERS WITH NORTHWESTERLY WINDS AT
15 TO 25 MPH POSSIBLE ON THE BACKSIDE OF THE SYSTEM.

THEREAFTER...THAT TRANSLATES EASTWARD WITH SHORTWAVE RIDGING FOR
THURSDAY. NEXT SYSTEM DIGGING INTO THE 4 CORNERS REGION LATE THIS
WEEK APPEARS TO BE HEADING JUST A BIT FURTHER SOUTH. STILL NEED TO
MENTION A CHANCE OF PRECIPITATION ACROSS THE SOUTH HALF OF THE
FORECAST AREA ON FRIDAY...BUT THAT SHOULD DEPART FRIDAY NIGHT.
SATURDAY AND SUNDAY APPEAR TO BE MILD AND DRY WITH SHORTWAVE RIDGING
AGAIN EXPECTED. WINDS SHOULD BE SOUTHEASTERLY THEN SOUTH ON SUNDAY
IN ADVANCE OF THE NEXT SYSTEM TO MOVE IN ON MONDAY AND TUESDAY.
SUNDAY SHOULD BE A VERY PLEASANT DAY...THE WARMEST OF THE WEEKEND
WITH HIGHS 75 TO 80.

.OMA...SEVERE THUNDERSTORM WATCH WESTERN 2/3 OF FORECAST AREA WEST
OF THURSTN TO WAHOO TO BEATRICE UNTIL 700 PM CDT.

VLD
Hazardous weather outlook, May 13, 5:40 PM CDT, 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND
EASTERN NEBRASKA UNTIL 7 PM CDT. A LINE OF SEVERE THUNDERSTORMS
ACROSS NORTHEAST NEBRASKA WILL CONTINUE TO MOVE EAST SOUTHEAST THIS
EVENING. THE SEVERE THUNDERSTORMS WILL THEN MOVE TO FAR EASTERN
NEBRASKA AND SOUTHWEST IOWA AFTER 700 PM CDT.  THE STORMS WILL
PRODUCE HAIL PENNY TO GOLF BALL SIZE AND A FEW WIND GUSTS IN EXCESS
OF 60 MPH.

THE STORMS ARE DEVELOPING AHEAD OF AN AREA OF LOW PRESSURE ALONG
AND NORTH OF A WARM FRONT THAT EXTENDS EASTWARD FROM THE
LOW...AND AN ATTENDING COLD FRONT THAT EXTENDS SOUTHWEST INTO
KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND
TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...ESPECIALLY
SOUTH OF A LINE FROM COLUMBUS TO WAYNE.

DEWALD

In the hours before

Local storm report, May 13, 5:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    3 W ALBION                NE   .75 INCH HAIL
05/13/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 5:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    8 E ELGIN                 NE   1.75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 13, 5:49 PM CDT, 32 minutes before
NEZ011-016-017-030-132315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
549 PM CDT TUE MAY 13 2003

...SEVERE THUNDERSTORM WATCH 360 HAS BEEN CANCELLED FOR KNOX...
PIERCE...ANTELOPE AND BOONE COUNTIES IN NORTHEAST NEBRASKA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED SOUTHEAST OF THE
MENTIONED COUNTIES...THUS THE SEVERE THUNDERSTORM WATCH WHICH WAS IN
EFFECT UNTIL 700 PM CDT HAS BEEN CANCELLED.

VLD
Local storm report, May 13, 5:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
551 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    COLERIDGE                 NE   .75 INCH HAIL
05/13/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 6:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
614 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0557 PM    COLERIDGE                 NE   1 INCH HAIL
05/13/03   CEDAR
Local storm report, May 13, 6:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    MONROE                    NE   .75 INCH HAIL
05/13/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:46 PM CDTSevere Thunderstorm WarningOAXAntelope44 min
May 13, 3:01 PM CDTSevere Thunderstorm WarningOAXKnox44 min
May 13, 3:37 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox53 min
May 13, 4:11 PM CDTSevere Thunderstorm WarningOAXPierce49 min
May 13, 4:17 PM CDTFlash Flood WarningOAXKnox3 hr
May 13, 4:28 PM CDTSevere Thunderstorm WarningOAXMadison62 min
May 13, 4:33 PM CDTSevere Thunderstorm WarningOAXBoone57 min
May 13, 4:39 PM CDTSevere Thunderstorm WarningOAXAntelope36 min
May 13, 4:55 PM CDTTornado WarningOAXMadison35 min
May 13, 5:10 PM CDTSevere Thunderstorm WarningOAXPierce, Stanton, Wayne65 min
May 13, 5:19 PM CDTTornado WarningOAXStanton41 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningOAXBoone35 min
May 13, 5:25 PM CDTTornado WarningOAXMadison50 min
May 13, 5:33 PM CDTSevere Thunderstorm WarningOAXCedar42 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOAXPlatte56 min
May 13, 6:01 PM CDTSevere Thunderstorm WarningOAXColfax59 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge67 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningOAXWashington53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.